Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 171, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 2, 2003, 3:45 PM CDT for Mercer County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2003, 3:45 PM CDT (20:45 UTC)
- Expired
- Aug 2, 2003, 4:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Mercer County, IL
The radar
The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
067 WUUS53 KDVN 022045 SVRDVN ILC131-022115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 345 PM CDT SAT AUG 2 2003 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MERCER COUNTY IN NORTHWEST ILLINOIS * UNTIL 415 PM CDT * AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 7 MILES NORTH OF ALEDO...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... ALEDO BY 355 PM CDT. MATHERVILLE BY 410 PM CDT. VIOLA BY 415 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4134 9072 4127 9092 4108 9056 4123 9046 $$ BELLES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:55 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 2, 1:55 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 155 PM CDT SAT AUG 2 2003 FIRST PERIOD... SPINNING UPR LOW ACRS WRN GRTLKS HELPING TO PRODUCE POPCORN SHWRS ACRS NRN PORTION OF FCST AREA THIS AFTN. LOW FREEZING LEVEL SUGGESTS SOME SMALL HAIL IS LIKELY DURING THE LATE AFTERNOON PHASE OF THESE STORMS. ACTIVITY EARLIER ACRS SRN PORTION OF THE CWA HAS MOVD SOUTH ALG WK SFC BNDRY. BEST PRES FALLS INDICATE A CONTINUED SOUTHWARD PROGRESSION OF THE SFC BNDRY. THRU MONDAY NIGHT... UPR LOW IS DOMINATE FEATURE THRU THIS FCST PERIOD. WILL CONTINUE WITH LATE AFTN AND EARLY EVENING SHWRS/TSTMS THRU MONDAY. BELIEVE CLOUDS AND SHWRS MAY DVLP A BIT EARLIER ON SUNDAY AS UPR LOW CLOSER TO OUR FCST AREA. CONVECTIVE TEMPS ARE LOWER SO HAVE LOWERED MAX TEMPS THRU MONDAY. TUESDAY THROUGH SATURDAY... MODELS HOLD NW FLOW OVER MID MISSISSIPPI VALLEY WITH H5 LOW LIFTING SLOWLY TO THE NE AND WESTERN U.S. RIDGE ONLY MAKING IT AS FAR EAST AS THE CENTRAL/NRN PLAINS. GFS SUGGESTS SOME LIGHT PCPN CONTINUING TO BREAK OUT OVER EASTERN CWA TUESDAY AND WEDNESDAY AFTERNOONS...HOWEVER WITH COOL POOL PULLING AWAY WITH UPPER LOW AND DEEP NORTHERLY FLOW OVER AREA...SEE LITTLE SUPPORT FOR INCLUDING IN EXTENDED. TEMPS WILL REMAIN SLIGHTLY BELOW NORMAL THROUGH THURSDAY...WITH A GRADUAL INCREASE IN TEMPS INTO THE WEEKEND. .DVN... IA...NONE. IL...NONE. MO...NONE. BELLES/FERRY
Hazardous weather outlook, Aug 2, 5:39 AM CDT, 10 hours 6 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-031100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 539 AM CDT SAT AUG 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK AREA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM FREEPORT ILLINOIS TO KEOKUK IOWA. THE MAIN SEVERE THREAT WILL BE LARGE HAIL AND STRONG GUSTY WINDS WITH STORMS THAT DEVELOP OR MOVE INTO THIS AREA BETWEEN 3 PM AND 7 PM. A LARGE UPPER LEVEL LOW PRESSURE SYSTEM CENTERED OVER WESTERN LAKE SUPERIOR WILL CONTINUE TO SEND WEAK UPPER LEVEL IMPULSES ACROSS THE OUTLOOK AREA TODAY. ABUNDANT MORNING SUNSHINE AND LOW LEVEL MOISTURE WILL LEAD TO UNSTABLE CONDITIONS IN THE AFTERNOON WITH THUNDERSTORMS DEVELOPING IN EASTERN IOWA TOWARD MID AFTERNOON AS THE UPPER LEVEL DISTURBANCE MOVES THROUGH. CONDITIONS WILL BE MOST UNSTABLE OVER WEST CENTRAL AND NORTHWEST ILLINOIS...WHERE AN AXIS OF LOW LEVEL MOISTURE AND CONVERGENCE IS EXPECTED TO LINGER. THIS WILL CREATE A FAVORABLE ENVIRONMENT FOR A FEW STORMS TO PRODUCE LARGE HAIL AND WIND GUSTS UP TO 45 MPH. SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO THE EVENING HOURS...BUT THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL RAPIDLY DIMINISH AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING FOR PORTIONS OF WEST CENTRAL AND NORTHWEST ILLINOIS. SHEETS
In the hours before
Special weather statement, Aug 2, 12:30 PM CDT, 3 hours 15 minutes before
IAZ098-099-ILZ034-035-MOZ009-010-022000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1230 PM CDT SAT AUG 2 2003 ...FUNNEL CLOUDS SIGHTED ALONG THE DES MOINES RIVER... THE CLARK COUNTY MISSOURI AND LEE COUNTY IOWA SHERIFFS OFFICES HAVE RECEIVED NUMEROUS CALLS ABOUT FUNNEL CLOUDS SIGHTED NEAR ST FRANCISVILLE IN SOUTHERN LEE COUNTY. THESE FUNNEL CLOUDS WERE ASSOCIATED WITH A NARROW LINE OF THUNDERSTORMS DEVELOPING FROM SOUTHWEST CLARK COUNTY THROUGH SOUTHERN LEE COUNTY INTO THE SOUTHERN SECTIONS OF HANCOCK AND MCDONOUGH COUNTIES IN ILLINOIS. ADDITIONAL FUNNEL CLOUDS COULD DEVELOP ANYWHERE ALONG THIS LINE OF SHOWERS AND THUNDERSTORMS. ANY FUNNEL CLOUDS THAT DEVELOP...ARE NOT EXPECTED TO INTENSIFY AND REACH THE GROUND. IF ONE SHOULD TOUCH DOWN...IT WOULD TYPICALLY LAST ONLY A SHORT TIME AND PRODUCE WINDS AROUND 50 MPH. YOU SHOULD CONTINUE TO MONITOR THE LOCAL WEATHER CONDITIONS CLOSELY THIS AFTERNOON. IF ONE OF THE FUNNEL CLOUDS DEVELOP IN YOUR AREA AND INTENSIFY TO THE POINT THAT IT TOUCHES DOWN...HEAD FOR SHELTER IMMEDIATELY. THE THUNDERSTORMS SHOULD MOVE SOUTH OF THE AREA BY 3 PM. DLF
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.